Is imbruvica side effect reversible?

Dear community..

My mom is 86 yo and she has leukemia and was prescribed imbruvica.

We had a discussion with RN about possible side effects and RN was very exciting about how good the drug is.

My mom took the drug for two weeks and now she can't urinate. First time in her life. She wants badly but it doesn't go out of her. Yesterday I took her to ER and they stick catheter into her and she is in pain and constant "wanting to pee but can't". The catheter extracts the urine, but it doesn't help her to feel better... she is in pain.

The ER doctor spoke to her oncologist and he told to continue the pills. Mom's white cells count rose up to 80 from 50 from previous ER visit day before due to the bleeding from prolapse uterus which happened the very first time since she had it for at least 7 years.

It is weekend. I am very very worry. Can you please tell me if the imbruvica side effects reversible if the drug stopped? I am sure 100% it is side effect causing the urinating problem and bleeding.

My mom did extremely good on the old faction drug leukrn few years ago and I will ask the doctor to switch, but it's weekend, and until I get to the doctor, this question about urination .. will it reverse if the drug stopped?

12 Replies

oldestnewest
  • Ive never had a problem like that on Imbruvica. It might be a different problem that just occured. At 86 make sure she is drinking enough water.

  • I'm sorry you are so worried. It's obvious you love your mum. I had ibrutinib for nine months and when I stopped all the side effects eventually went away including colitis and arthralgia. I am only 47 though not 86. Is your mum in hospital? If she's in pain that may be the best place to go immediately.

  • I have never seen this posted by anyone as a side effect of imbruvica, but that does not mean that it isn't a side effect for your mother and this is not something to ignore. It is a wonderful drug, but not the right one for everyone. If your mother is not in the hospital and is still not able to urinate or is bleeding I would take her back to the ER.

    Has her doctor been doing a CBC with differential (breakdown of the WBC)? You need to look at the ALC (absolute lymphocyte count or lymph # - not %). It is normal for it, and therefore the WBC, to go up at first with Imbruvica. Your mother should have a urine culture done to determine whether there is a bladder or kidney infection going on, if they have not done that, as an infection would also cause the WBC to go up. Bladder infections can easily cause sepsis (a serious blood infection).

    Please let us know how your mother is doing.

  • I too agree that your mom may have a urinary tract infection. However, imbruvica can cause serious kidney problems when someone first starts it. It is supposed to be carefully monitored. I was on allopurinol when I first started on it. Did they do blood tests which would monitor the kidney functioning? Has she been drinking large amounts of water to flush out the kidneys and prevent tumor lysis syndrome?

    I think you should take her back to the ER.

  • Imbruvica (ibrutinib) attacked my urethera... and while I could still urinate, it was extremely painful...

    The doctors thought I had a UTI, since I was bleeding a lot when urinating, and was put on Cipro that made matters far worse... (it now requires a dose reduction of Imbruvica (ibrutinib),but a year ago this was not the case)

    The cultures came back NEGATIVE for both bacteria and fungi...

    I stopped the drug shortly after due to other bleeding issues, A.fib and it took a month to regain prior urination flow.

    I speculate that Imbruvica (ibrutinib) can mimic a UTI... it did in my case, and anecdotally this has been the case with a few others.

    4 months later I was catherized for an operation and they had to sedate me to get the catheter in, due to scare tissue in my urethera... ☹️

    So, for me the side effect was semi-reversible.

    ~chris

  • It is normal for your white count to go up after starting this medication. The Imbruvica causes the organs and lymph nodes to release the leukocytes (WBC)

    Into the blood stream so you can have a significant increase. Once they are released the drug works to eradicate them. So far I have tolerated the medication and am doing well. I agree with other readers that it sounded like a UTI but everyone responds differently to the medication. A side effect I had was migratory joint pain accompanied by joint pain and swelling, very bizarre how it popped up and went away in a few days. Good luck to your loved one. I hope this helps.

  • Im so sorry your mother is having such a problem. Is she drinking lots of water to help flush both the drug and the cells that are dying through her kidneys?

    It is important to drink 2 glasses of water with the pills, and then drink at least 6 more glasses throughout the day. It is best to drink 8-10 glasses every 24 hours. I keep water beside my bed and drink some if I wake up in the middle of the night.

    I am77 and in my 4th month of imbruvica. My white, red and lymphocyte counts recently slid into normal range. Hope your mother is able to tolerate the drug and that she heals.

  • I had difficulty urinating when I was really sick. My liver and spleen were enlarged as well as multiple nodes in my abdomen and pelvis. This caused my uterine/bladder prolapse to cause more of a problem. I would have a CT done on your mom to see if it's the enlarged nodes. I got better in time after ibrutinib.

  • Thank you so much for your replies. When mom was in ER both times they didn't find infection in urine and blood, but they gave her antibiotic just for 3 days until she sees obgyn for prolapsed uterus, though the obgyn that was in ER and looked at mom didn't find it to be that severe to stop the urinating. I will tell mom to have a lot of water.

    I didn't give her the imbruvica last night but this morning she still feels the same, so I guess it's just wait and see. It took two weeks to get to the point, it can take as much to wear off, if ever... Thank you very much for support and answers.

  • Good that you are encouraging your mother to drink more fluids while on Imbruvica.

    Please remember that, should the ob/gyn feel that surgery is necessary for the uterus, your mother should stop taking Imbruvica for 4 days prior to and after the surgery. Imbruvica can lower the blood's ability to clot. In the meantime, if it isn't painful for her, is it reasonable for your mother to do Kegel exercises to strengthen her pelvic muscles?

    Prior to her appointment with the ob/gyn, it might be helpful for you to go through the many pages of this Mayo Clinic site to help you prepare for possible questions:

    mayoclinic.org/diseases-con...

    Just keep clicking on the arrow with the next topic at the bottom-right of each page.

    Under the section about complications of a prolapsed uterus, you will find the following information. You might want to ask the ob/gyn about the possibility of a prolapsed bladder as well.

    "Prolapse of other pelvic organs. If you experience uterine prolapse, you might also have prolapse of other pelvic organs, including your bladder and rectum. A prolapsed bladder (cystocele) bulges into the front part of your vagina, which can lead to difficulty in urinating and increased risk of urinary tract infections. Weakness of connective tissue overlying the rectum may result in a prolapsed rectum (rectocele), which may lead to difficulty having bowel movements."

    Sure hope all goes well for your mother.

  • Hi Mymomida,

    I've seen really good answers here. I would only add the question: is your mom seeing a CLL specialist, or a general oncologist/hematologist? I think it makes a huge difference. Or does she not have CLL? You mentioned leukemia.

  • It is expected that white counts rise significantly. After a while, they will start to decrease. You do have to drink a lot of liquids and I have been on it for over two years and I still have problems getting dehydrated. Easily bleeding is one of the side effects also. Hope Doctor is able to help her as far as emptying her bladder. Never had that problem. Hope it works out that she can continue on this medication.

You may also like...